Back to Ask the Diabetes Team Ask the Diabetes Team

From La Palma, California, USA:

Our four-year-old son was diagnosed with type 1 a little over a month ago. He has experienced a lot of lows (lowest was 39 mg/dl [2.2 mmol/L]) and not very many highs (highest was 303 mg/dl [16.8 mmol/L] and that was only once). Today, we called the endocrinologist to ask what do we do when oiur son isn't hungry or does not eat very many carbohydrates so the nurse asked for his last four days of readings. He has been all over the place so she spoke with the doctor who changed him from 1 unit per 8 grams at breakfast and lunch and from 1 unit per 18 grams of carbohydrates at dinner to 1 unit per 20 grams of carbohydrates at all three meal times. So far this evening, he did go up to 243 mg/dl [13.5 mmol/L]. So, why would he make such a drastic change during the breakfast and lunch insulin dose? I'm afraid my son is going to be high now but I guess it's better than being low, right?


I wish all matters were easily "black and white." Of course, they are not.

I do not know exactly what your doctor's thinking was, but you should feel comfortable asking him - not because you are being "difficult" but so that you can be educated! My guess is that your pediatric endocrinology provider would love for you to feel more and more comfortable about home management of your little one.

Your four-year-old has only been diagnosed with diabetes mellitus for a month. It is likely that he is now in his "diabetes honeymoon." During this time, as you should have been made aware, his own pancreas is getting a little "second wind" and is producing insulin more ably than it was a month ago. So, it is common to need to back off a little on the insulin.

Other considerations, but not optimal ones, would have been to increase the food intake for snacks (and then not bolus) or to decrease the child's activity levels. Actually, by decreasing the insulin-to-carbohydrate ratio then your doctor actually did increase food (relative to insulin). We don't generally ask children to be LESS active.

Although you did not state this directly, I presume that the insulin you are talking about with the insulin-to-carbohydrate ratio is a rapid-acting insulin such as Humalog, NovoLog, or Apidra. This would be the "bolus" insulin doses for meals (and maybe snacks). I must presume that your child is also on a long-acting "basal" insulin, such as Lantus or Levemir.

I agree that the changes in the insulin-to-carbohydrate ratios sound drastic but they likely are not for a four-year-old. Commonly, younger type 1 patients need a ratio of about 1 unit per every 15 to 30 grams and that's just where you are at now. The dosage of 1 per 8 was likely to "push" the dose of insulin which is often used to induce the diabetes honeymoon, especially in a patient who had some weight to catch back on and whose appetites are often voracious.

I hope this helps. If you have other questions regarding your physician's plans, please feel comfortable in asking that office or the doctor (of course in a gentle and inquisitive way); no one should be a stronger advocate for your child than you and your doctor will likely appreciate your wanting to be more proactive.


Original posting 8 Jun 2010
Posted to Daily Care and Insulin


  Home Return to Top

Last Updated: Tuesday June 08, 2010 19:50:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.